Alert archive / South Dakota / Wind Chill Warnings in 2019
Wind Chill Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill warning at Mar 2, 2019, 3:19 PM CST for 15 counties in South Dakota; 5 counties in Minnesota. It took effect at Mar 3, 2019, 12:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2019, 3:19 PM CST (21:19 UTC)
- In effect from
- Mar 3, 2019, 12:00 AM CST
- Expired
- Mar 3, 2019, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS43 KFSD 022119 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 319 PM CST Sat Mar 2 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-030530- /O.NEW.KFSD.WC.W.0003.190303T0600Z-190303T1600Z/ /O.EXT.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 319 PM CST Sat Mar 2 2019 ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST SUNDAY... ...WIND CHILL ADVISORY NOW IN EFFECT FROM 10 AM SUNDAY TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills and very cold wind chills expected. Wind chills as low as 35 below to 40 below zero expected late tonight and Sunday morning. Wind chills as low as 35 below zero expected Sunday afternoon through noon Monday. * WHERE...Portions of central, east central, south central and southeast South Dakota and southwest Minnesota. * WHEN...For the Wind Chill Warning, from midnight tonight to 10 AM CST Sunday. For the Wind Chill Advisory, from 10 AM Sunday to noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ061-062-065>071-030530- /O.CON.KFSD.WC.Y.0009.190303T0600Z-190304T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 319 PM CST Sat Mar 2 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below to 35 below zero expected, with lowest readings occurring on Sunday and Monday morning. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From midnight tonight to noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
3 follow-up statements
407 WWUS43 KFSD 030421 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1021 PM CST Sat Mar 2 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-031230- /O.CON.KFSD.WC.W.0003.190303T0600Z-190303T1600Z/ /O.CON.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 1021 PM CST Sat Mar 2 2019 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST SUNDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills and very cold wind chills expected. Wind chills as low as 40 below zero expected. * WHERE...Portions of south central and southeast South Dakota and southwest Minnesota. * WHEN...For the Wind Chill Warning, until 10 AM CST Sunday. For the Wind Chill Advisory, from 10 AM Sunday to noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ061-062-065>071-031230- /O.CON.KFSD.WC.Y.0009.190303T0600Z-190304T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 1021 PM CST Sat Mar 2 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero expected. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
338 WWUS43 KFSD 030930 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 330 AM CST Sun Mar 3 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-031730- /O.CON.KFSD.WC.W.0003.000000T0000Z-190303T1600Z/ /O.CON.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 330 AM CST Sun Mar 3 2019 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO NOON CST MONDAY... * WHAT...Dangerously cold wind chills and very cold wind chills expected. Wind chills as low as 40 below zero expected. * WHERE...Portions of south central and southeast South Dakota and southwest Minnesota. * WHEN...For the Wind Chill Warning, until 10 AM CST Sunday. For the Wind Chill Advisory, from 10 AM Sunday to noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ061-062-065>071-031730- /O.CON.KFSD.WC.Y.0009.000000T0000Z-190304T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 330 AM CST Sun Mar 3 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero expected. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
376 WWUS43 KFSD 031528 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 928 AM CST Sun Mar 3 2019 MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-032330- /O.EXT.KFSD.WC.W.0003.000000T0000Z-190303T1800Z/ /O.EXT.KFSD.WC.Y.0009.190303T1800Z-190304T1800Z/ Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 928 AM CST Sun Mar 3 2019 ...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Dangerously cold wind chills. Very cold wind chills expected. Wind chills as low as 45 below zero through noon. Wind chills as low as 35 below zero expected from noon today through noon Monday. * WHERE...Portions of central, east central, south central and southeast South Dakota and southwest Minnesota. * WHEN...For the Wind Chill Warning, until noon CST today. For the Wind Chill Advisory, until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ061-062-065>071-032330- /O.CON.KFSD.WC.Y.0009.000000T0000Z-190304T1800Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 928 AM CST Sun Mar 3 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...Until noon CST Monday. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ Schumacher
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill warning went out at Mar 2, 11:45 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 2, 11:45 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1145 AM CST Sat Mar 2 2019
.SHORT TERM...(Today through Monday afternoon)
Issued at 355 AM CST Sat Mar 2 2019
An upper level shortwave will lift out of the central Rockies today,
and already seeing light snow developing through the western
portions of SD/NE very early this morning with midlevel theta e
advection out ahead of this feature. Light snow will eventually make
it into our western zones during the morning hours - then spread
eastward during the day - with the focus over south central SD and
the MO River Valley with developing midlevel frontogenesis.
Accumulations over that area through this evening are expected to
average around 1 inch - possibly as high as 2 inches in Gregory
county where deeper moisture and better forcing exist. At the same
time, an upper level low over east central Canada will pivot into
the Great Lakes region by this evening, driving an arctic surge
through our area by late afternoon and evening - which may initiate
additional light snow/flurries as it sinks southward. In any event,
snowfall would be very light with only a trace to a dusting expected.
This will be the lead-in to much colder temperatures for tonight
into Monday, with lows generally teens below zero for tonight and
Sunday night, and highs on Sunday just either side of zero. In
addition, winds will increase a bit on Sunday, and even more notably
on Monday, resulting in bitterly cold wind chills through the
period. Wind chills on Sunday morning/Monday morning will be as low
as 30 to 35 below zero, with daytime wind chills around 20 below.
Because of that, issued a Wind Chill Advisory beginning at 06Z
tonight and continuing through 18Z on Monday.
.LONG TERM...(Monday evening through Friday)
Issued at 355 AM CST Sat Mar 2 2019
A decent shortwave drops southward on Monday night on the backside
of upper level trough over the eastern CONUS. Although the present
forecast remains dry for that time period, would not rule out some
light snow that night as suggested by a couple of models. The trend
for the remainder of next week looks to be a gradual moderation in
temperatures as an upper level ridge over the Rockies nudges
eastward. Still below normal for this time of year, but definitely
milder than recent days. Models in decent agreement with a piece of
energy crashing through the ridge toward the end of the week,
bringing another chance of snow to our area in the Thursday time
frame.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM CST Sat Mar 2 2019
Assortment of MVFR conditions will accompany a band of light
snowfall from northwest to southeast this afternoon and early
evening. A couple brief periods of IFR visibility are likely over
the 3-5 hours within the broad band. Otherwise, will trend toward
VFR starting late afternoon for KHON, early evening at KFSD and
mid evening at KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Monday for
SDZ038>040-050-052>071.
MN...Wind Chill Advisory from midnight tonight to noon CST Monday for
MNZ071-072-080-081-089-090-097-098.
IA...Wind Chill Advisory from midnight tonight to noon CST Monday for
IAZ001>003-012>014-020>022-031-032.
NE...Wind Chill Advisory from midnight tonight to noon CST Monday for
NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...ChapmanHazardous weather outlook, Mar 2, 4:29 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 429 AM CST Sat Mar 2 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 429 AM CST Sat Mar 2 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Light snow will be possible across the area today, with accumulations ranging from a dusting to around 1 inch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Bitterly cold nighttime and morning wind chills of 25 below to 35 below zero are likely early Sunday morning through Monday morning. The coldest time period will be in the pre-dawn to mid-morning hours Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 2, 9:25 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM SNOW HURON AIRPORT 44.34N 98.22W
03/02/2019 M3.5 INCH BEADLE SD OFFICIAL NWS OBS
SNOWFALL TOTAL FOR MARCH 1.
0600 PM SNOW PLATTE 43.39N 98.84W
03/01/2019 M3.0 INCH CHARLES MIX SD CO-OP OBSERVER
0600 AM SNOW SIOUX FALLLS AIRPORT 43.59N 96.73W
03/02/2019 M3.1 INCH MINNEHAHA SD OFFICIAL NWS OBS
SNOWFALL TOTAL FOR MARCH 1.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:59 AM CST | Wind Chill Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 56 hr |
Nearby
Wind Chill Warnings in South Dakota, 2019Wind Chill Warnings in Minnesota, 2019Every wind chill warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.